Nebraska, 2005Flood in Nebraska, May 12 to 15, 2005
May 12 to 15, 2005 · NWS OAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 3:30 AM CST, 3 hours 30 minutes earlier.
Area forecast discussion, May 12, 3:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 AM CDT THU MAY 12 2005
.DISCUSSION...
FORECAST CHALLENGES CONTINUE TO HEAVY RAIN AND SEVERE WEATHER
POTENTIAL THROUGH THURSDAY.
HEAVY RAIN EVENT HITTING THE HASTINGS/WOOD RIVER/KEARNEY AREA HARD
WITH WIDESPREAD FLASH FLOODING. OVER 10 INCHES OF RAINFALL WAS
REPORTED AT GRAND ISLAND. LATEST WSR-88D IMAGERY HAS
STRONG STORMS FROM TEKAMAH...THROUGH FREMONT...SOUTH TO SEWARD AND
FAIRBURY. ONE HR RAINFALL AMOUNTS HAVE BANDS OF 1-2 INCH AMOUNTS
WITH POCKETS OF 2-3 INCHES AND MORE GENERAL AREAS OF .75 OR LESS.
LOW LEVEL JET INITIALLY STRONG WITH THE LATEST FAIRBURY WIND
PROFILER AT 60 KTS IN THE LOWEST GATE FROM THE S. THE MID LEVEL LOW
CONTINUES TO LIFT N ACRS THE ROCKIES INTO WRN SD AND SOUTHERN CANADA
THROUGH FRIDAY MORNING. THE LOW LEVEL WNDS ARE FORECAST TO DECREASE
TOWARD 12Z AND DECREASE FURTHER DURING THE MORNING. TWO AREAS OF
STRONG THETA E ADVECTION/UVV THIS AM...AS ONE AREA LIFTS NE TO SD
AND THE OTHER IS OVR KS WITH WIDESPREAD PRECIPITATION OVER ERN NEB
AND WRN IA. THIS AFTERNOON AND TONIGHT...THERE IS THETA E ADVECTION
OVR SE NEB AND SW IA...WITH THE FOCUS OF THE LOW LEVEL JET MORE FROM
KANSAS INTO IA. CONTINUED TREND OF POPS...DECREASING IN THE WEST
FIRST AND MAINTAINING HIGH POPS SE HALF OF CWA.
BOTH THE NAM AND THE GFS ARE INDICATING DEEP LIFT WITH THE RIGHT
ENTRANCE REGION OF A STRONG 110KT JET OVER THE FCST AREA TONIGHT.
CONTINUED THE FLOOD WATCH AND EXPANDED IT INTO THE OVERNIGHT HOURS.
BEST LIFT AND PRECIPITATION SHIFTS TO THE EAST FRIDAY MORNING.
LINGER POPS FRIDAY AND TROFS STILL SWINGING THROUGH.
DID NOT MAKE ANY SIGNIFICANT CHANGE S TO SAT AND SUN WITH SFC HIGH
BUILDING IN AND COOLER TEMPERATURES. THERE ARE SOME RIPPLES IN THE
NW AND WEST FLOW...AND LEFT POPS IN LATE MON INTO TUE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH BURT...BUTLER...CASS...CUMING...DODGE...DOUGLAS...
GAGE...JEFFERSON...JOHNSON...LANCASTER...NEMAHA...OTOE...
PAWNEE...RICHARDSON...SALINE...SARPY...SAUNDERS...SEWARD...
THURSTON...WASHINGTON...WAYNE THROUGH 9AM FRIDAY.
IA...FLOOD WATCH FREMONT...HARRISON...MILLS...MONONA...MONTGOMERY...
PAGE...POTTAWATTAMIE...SHELBY THROUGH 9AM FRI.
&&
ZAPOTOCNY
Hazardous weather outlook, May 12, 5:25 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 AM CDT THU MAY 12 2005
IAZ043-NEZ015-018-034-044-122330-
BURT-DODGE-MONONA IA-THURSTON-WAYNE-
625 AM CDT THU MAY 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PARTS OF EASTERN
NEBRASKA AND WESTERN IOWA THIS MORNING...WITH REDEVELOPMENT THIS
AFTERNOON AND OVERNIGHT. HEAVY RAINFALL AND LIGHTNING WILL BE
THE PRIMARY HAZARDS IN ADDITION TO GUSTY WINDS AND HAIL.
A FLOOD WATCH REMAINS IN EFFECT UNTIL 9AM FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY AND ALSO MONDAY NIGHT THROUGH
TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT
STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TODAY OR
TONIGHT...HOWEVER PLEASE REPORT RAINFALL TO THE NATIONAL WEATHER
SERVICE.
IAZ055-056-069-079-080-090-091-NEZ045-050>053-065>068-078-088>093-
122330-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-
LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
625 AM CDT THU MAY 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE THROUGH PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA THIS MORNING...WITH REDEVELOPMENT
THIS AFTERNOON AND OVERNIGHT. HEAVY RAINFALL...DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY HAZARDS.
A FLOOD WATCH REMAINS IN EFFECT UNTIL 9AM FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY AND ALSO MONDAY NIGHT THROUGH
TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT
STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. PLEASE
REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
NEZ011-012-016-017-030>033-042-043-122330-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-
625 AM CDT THU MAY 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
LIGHTNING WILL BE THE PRIMARY HAZARD WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
ZAPOTOCNY
In the hours before
Special weather statement, May 12, 3:10 AM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT THU MAY 12 2005
NEZ030-031-042>045-050>053-065>068-078-088>093-121115-
BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-GAGE-JEFFERSON-JOHNSON-
LANCASTER-MADISON-NEMAHA-OTOE-PAWNEE-PLATTE-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-WASHINGTON-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...CLARKSON...COLUMBUS...CRETE...DAVID CITY...FAIRBURY...
FALLS CITY...FREMONT...LINCOLN...LOUISVILLE...NEBRASKA CITY...
NORFOLK...OMAHA...PAWNEE CITY...SEWARD...TECUMSEH...WAHOO
410 AM CDT THU MAY 12 2005
...SEVERE THUNDERSTORM WATCH 256 HAS BEEN CANCELLED...
SEVERE THUNDERSTORM WATCH NUMBER 256 WHICH WAS IN EFFECT FOR PORTIONS
OF EASTERN NEBRASKA HAS BEEN CANCELLED SINCE THE THREAT OF WIDESPREAD
SEVERE WEATHER HAS DECREASED.
IN NORTHEAST NEBRASKA
MADISON...BOONE...COLFAX AND PLATTE
IN EAST CENTRAL NEBRASKA
DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND SARPY
IN SOUTHEAST NEBRASKA
CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE
AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 5 AM CDT HAS BEEN
CANCELLED.
DEEFlood, Seward
- When
- May 12, 7:00 AM CST to May 15, 12:15 AM CST
- Where
- Seward forecast zone
- Property damage
- $200,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.167, -99.933
Very heavy rain fell along the Lincoln Creek and Big Blue River basins in Seward county and locations upstream. Rainfall of 3 to 5 inches was common over this area during the 24 hours ending on the morning of May 12th. The rain caused Lincoln Creek, the Big Blue River and Plum Creek to flood near Seward. Lincoln Creek reached 19.8 feet at 745 pm May 12th, flood stage is 15 feet. The Big Blue River reached 19.5 feet at 1000 pm May 14th, flood stage is 18 feet. Both the Creek and River dropped below flood stage by the 15th. Farm fields and many county roads from around Staplehurst to near Seward were flooded along with some farm outbuildings and a few basements of farm homes. A few homes were completely surrounded by water for a time. It was estimated that the flooding caused around $140,000 worth of damage to county roads alone.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, May 12, 2005$675,000 · F3 · 8 events
- Tornado and Hail in Texas, May 12, 2005$97,000 · F0 · 46 events
- High Wind in Iowa, May 12, 2005$100,000 · 62 kt wind · 10 events
- Flash Flood and Hail in Texas, May 12 to 13, 20054.25 in hail · 53 events
- Flash Flooding and Hail in Kansas, May 12 to 13, 2005$30,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2005$29,000 · 2 in hail · 21 events
- Flash Flood and Damaging Winds in Kansas, May 12 to 13, 2005$26,000 · 61 kt wind · 3 events
- Flood and Hail in Kansas, May 12 to 13, 20051 in hail · 19 events
- Hail and Damaging Winds in Kansas, May 12, 20051.75 in hail · 15 events
- Heavy Snow in Montana, May 12, 200511 events
- Flash Flood in Nebraska, May 12, 20051 injured · 1 event
- Flash Flooding and Hail in Kansas, May 12 to 13, 20050.88 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449680.